Hydroxychloroquine (HCQ) is largely prescribed as an immunomodulator to prevent systemic diseases flares in patients with systemic lupus erythematous, rheumatoid arthritis, Sjogren’s disease. Among reported side effects, HCQ can accumulate in lysosomes and induced phospholipidosis. Here, we report an HCQ-induced podocytopathy mimicking Fabry disease (FD). They share the same histological lesions: cytoplasmic vacuolisation of the podocytes and zebra bodies on light and electronic microscopy. FD has been ruled out by measuring enzymatic activity and genetic test. The persistence of proteinuria after immunological remission of a systemic disease treated with HCQ could suggest this HCQ-induced podocytopathy.
- renal system
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors JS is the resident who took care of the patient during her hospitalisation. She gathered all information for the article and wrote the initial version of the article. DB is the pathologist who read and interpreted the renal sections, made the diagnosis of HCQ-induced phospholipidosis, prepared the photos and agreed for the article. J-JB follows the patient from the beginning of her renal disease and SLE. He supervised, discussed, reviewed and prepared the article for submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.